Alabama, 2003Flood in Alabama, May 22 to 24, 2003
May 22 to 24, 2003 · NWS BMX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 22, 2:15 AM CST, 45 minutes earlier.
Area forecast discussion, May 22, 2:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 AM CDT THU MAY 22 2003
SHORT TERM RAIN CHANCES THROUGH FRIDAY ARE THE PRIMARY FORECAST
CHALLENGE.
PERSISTENT WET PATTERN CONTINUED OVERNIGHT ACROSS ALABAMA WITH
SCATTERED SHOWERS OVER THE AREA. THE ATMOSPHERE WAS SATURATED
WITH PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. SURFACE TROUGH
EXTENDED NORTH TO SOUTH THROUGH THE STATE. A SHORT WAVE WAS
APPROACHING THE AREA FROM THE NORTHWEST.
FIRST PROBLEM IS WHAT TO DO WITH CURRENT FLASH FLOOD WATCH OVER MUCH
OF THE AREA. LOW PRESSURE IS FORECAST TO DEVELOP OVER THE SOUTHERN
PART OF THE STATE TODAY...WHICH SEEMS REASONABLE FROM CURRENT SURFACE
PRESSURE FALLS OVER THE AREA. THE SHORT WAVE JUST TO THE WEST OF
THE AREA WILL MOVE EAST...THROUGH THE AREA TODAY FROM NW TO SE...
DRYING OUT THE MID AND HIGH LEVELS OF THE ATMOSPHERE. HIGHEST
MOISTURE...INSTABILITY...AND LIFT WILL OCCUR OVER FAR SE PARTS OF
THE AREA TODAY...WHERE FLASH FLOOD GUIDANCE IS HIGHEST. SO WILL
TIER POPS FROM 20 NW TO 80 SE AND LET FLASH FLOOD WATCH EXPIRE...BUT
WILL MENTION HEAVY RAINFALL POSSIBLE FAR SE NEAR THE DEVELOPING
SURFACE LOW.
TONIGHT...WILL KEEP CHANCE OF SHOWERS EAST...CLOSER TO DEPARTING
SURFACE LOW. SKIES SHOULD REMAIN MOSTLY CLOUDY WITH PLENTY OF LOW
LEVEL MOISTURE AROUND.
FRIDAY APPEARS TO BE DRY OVER ALL BUT THE NE AREAS...AND THE SUN
SHOULD RE-EMERGE AS DRIER AIR WORKS INTO THE AREA THANKS TO A GOOD
NORTHERLY FLOW. WILL KEEP CHANCE OF SHOWERS FROM ANNISTON AND
POINTS EAST AS GOOD EASTERLY LOW LEVEL FLOW IS FORECAST THERE FROM
THE DEPARTING LOW...KEEPING CLOUDS AND SHOWERS LINGERING AROUND.
BEYOND FRIDAY...MADE FEW CHANGES TO ONGOING FORECAST. A UPPER LOW
PRESSURE SYSTEM WILL MOVE ACROSS THE NORTHERN PART OF THE NATION...
BRINGING A NW CYCLONIC FLOW TO THE AREA. WILL KEEP CHANCE OF PRECIP
ON MEMORIAL DAY AS A LOBE FROM THE UPPER LOW IS FORECAST TO MOVE
ACROSS THE AREA. LOWERED TEMPS SLIGHTLY WITH COOLER MID AND UPPER
LEVEL TEMPS FORECAST.
BHM 072/060 078/058 079 4--0-
MGM 076/063 082/061 084 63100
.BHM...NONE.
MBS/91
Hazardous weather outlook, May 21, 12:40 PM CST, 14 hours 20 minutes before
ALZ011>015-017>050-212045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT WED MAY 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A SLOW MOVING FRONTAL SYSTEM WILL SPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT. ALTHOUGH CONDITIONS ARE NOT
FAVORABLE FOR SEVERE THUNDERSTORMS...THERE WILL BE A THREAT OF
LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING. A FLASH FLOOD WATCH
IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT FOR MUCH OF CENTRAL
ALABAMA. ROUGHLY FROM HAMILTON TO CENTRE...AND SOUTH
FROM LIVINGSTON...TO HAYNEVILLE...TO PRATTVILLE...AND EAST TO
LAFAYETTE.
RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. SEE SPECIFIC FLOOD
WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING
ACROSS EASTERN PORTIONS OF THE FORECAST AREA. RAINFALL SHOULD
BE ENDING FROM WEST TO EAST THROUGH THE DAY THURSDAY.
ADDITIONAL RAINFALL THAT WILL FALL ON WEDNESDAY IS LIKELY TO
AGGRAVATE RIVERS ACROSS THE AREA. ANY CURRENT FLOODING MAY BE
PROLONGED...AND ADDITIONAL FLOODING IS POSSIBLE INTO THE WEEKEND.
NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY.
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED
TONIGHT...DUE TO POTENTIAL FLOODING CONCERNS.
Flood, Montgomery
- When
- May 22, 3:00 AM CST to May 24, 12:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
The Alabama River at Montgomery was above flood stage of 35 feet during this time period. The highest crest reported was 36.24 feet on May 23 at 10 am CDT.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Georgia, May 22, 2003$1.3 million · 8 events
- Hail in Minnesota, May 22, 20031.75 in hail · 9 events
- Hail in Minnesota, May 22, 20031.75 in hail · 7 events
- Flash Flood in South Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in South Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in South Carolina, May 22, 20031 event
- Flood in South Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
- Flood in North Carolina, May 22, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360772.